Alert archive / Nebraska / Flash Flood Warnings in 2006
Flash Flood Warning 4, NWS Omaha, NE
NWS Omaha, NE issued this flash flood warning at May 30, 2006, 1:00 AM CDT for Johnson County, Pawnee County, Nebraska. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2006, 1:00 AM CDT (06:00 UTC)
- Expired
- May 30, 2006, 4:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
Counties Johnson County, NE, Pawnee County, NE
The radar
The Omaha radar (KOAX), 123 km from the middle of the area, began a volume at 06:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 2:02 AM CDT | FLASH FLOOD | Sterling, NE | FLOODING ON BROADWAY STREET |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 62 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 6.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 719 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1806 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KOAX 300604 FFWOAX NEC097-133-300900- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 100 AM CDT TUE MAY 30 2006 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * FLASH FLOOD WARNING FOR... JOHNSON COUNTY IN SOUTHEAST NEBRASKA PAWNEE COUNTY IN SOUTHEAST NEBRASKA * UNTIL 400 AM CDT * AT 102 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A LINE OF THUNDERSTORMS OVER THE WARNED AREA. THE LINE WILL MOVE SLOWLY ACROSS THE AREA AND PRODUCE VERY HEAVY RAINFALL FOR SEVERAL HOURS. RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE IN A 3 HOUR PERIOD...PRODUCING RAPID RISES ON AREA STREAMS. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TECUMSEH... TABLE ROCK...STERLING...PAWNEE CITY AND COOK BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY AND MOVE TO HIGHER GROUND. IF YOU ARE DRIVING...DO NOT ATTEMPT TO CROSS ROADS COVERED WITH WATER. THE ROAD MAY BE WASHED OUT UNDERNEATH. LAT...LON 4000 9644 4000 9602 4053 9608 4053 9646 $$ POLLACK
2 follow-up statements
000 WGUS73 KOAX 300702 FFSOAX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 157 AM CDT TUE MAY 30 2006 NEC097-133-300900- JOHNSON NE-PAWNEE NE- 157 AM CDT TUE MAY 30 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 AM CDT FOR PAWNEE AND JOHNSON COUNTIES... AT 159 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OF UP TO 3 INCHES BETWEEN PAWNEE CITY...BURCHARD...AND COOK. THE HEAVIEST RAIN THROUGH 3 AM IS EXPECTED TO BE IN CENTRAL AND SOUTHERN PAWNEE COUNTY WITHIN 20 MILES OF THE KANSAS BORDER...WHERE UP TO 2 ADDITIONAL INCHES IS EXPECTED. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TECUMSEH... TABLE ROCK...STERLING...PAWNEE CITY AND COOK. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 4000 9644 4000 9602 4053 9608 4053 9646 $$
000 WGUS73 KOAX 300900 FFSOAX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 359 AM CDT TUE MAY 30 2006 NEC097-133-300909- JOHNSON NE-PAWNEE NE- 359 AM CDT TUE MAY 30 2006 ...THE FLASH FLOOD WARNING FOR PAWNEE AND JOHNSON COUNTIES HAS BEEN ALLOWED TO EXPIRE... THE HEAVY RAIN HAS ENDED...AND FLASH FLOODING IS NO LONGER EXPECTED IN THE WARNED AREA. LIGHTER SHOWERS WILL GRADUALLY END DURING THE EARLY MORNING HOURS. LAT...LON 4000 9644 4000 9602 4053 9608 4053 9646 $$ POLLACK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at May 29, 2:20 PM CDT, 10 hours 40 minutes earlier.
Area forecast discussion, May 29, 2:20 PM CDT, 10 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 220 PM CDT MON MAY 29 2006 .DISCUSSION... THE MAIN FORECAST ISSUES WILL BE CONVECTION OVER THE NEXT COUPLE OF DAYS AS A COLD FRONT STALLS ACROSS THE CENTRAL PLAINS. IN THE SHORT TERM...THE AFOREMENTIONED FRONT WAS ACROSS NORTHWEST IOWA...PAST KTQE AND KFET...BUT STILL WEST OF KLNK AND KBIE. THE CAP IS ALL BUT GONE ACROSS THE AREA WITH STORMS NOW BEGINNING TO FIRE ALONG THE FRONTAL BOUNDARY NORTHEAST OF OMAHA. EXPECT THIS WILL BE THE CASE THROUGH THE REMAINDER OF THE EVENING WITH CONVECTION DEVELOPING ALONG THE FRONT SOUTHWARD INTO KANSAS. THERE HAVE BEEN NO INDICATIONS YET FROM SPC THAT A WATCH MAY BE ISSUED...BUT FEEL THAT WILL CERTAINLY BE LIKELY WITHIN THE NEXT 2 TO 3 HOURS. THE MAIN THREATS CONTINUE TO BE LARGE HAIL AND DAMAGING WINDS WITH ABOUT 30 DEGREES DIFFERENCE IN THETA E FROM THE SURFACE TO H70. MID LEVEL LAPSE RATES ARE ALREADY STEEP ON THE ORDER OF 8 TO 9 DEGREES PER KM AND LOW LEVEL LAPSE RATES WILL STEEPEN TO MATCH BY EARLY EVENING. THE BEST THREAT STILL APPEARS TO BE ACROSS WESTERN IOWA AND SOUTHEAST NEBRASKA...ALONG AND AHEAD OF A LINE FROM BEATRICE TO ONAWA IOWA. STORMS WILL BE SOMEWHAT SLOW MOVERS...TO THE NORTHEAST AT ABOUT 20 MPH...THUS AREAS OF HEAVY RAIN WILL BE POSSIBLE WHERE THE STORMS DO FIRE. THE FRONTAL BOUNDARY REALLY DOESN/T MOVE MUCH OVERNIGHT...THUS THE SAME GENERAL AREA CAN EXPECT TO SEE ADDITIONAL ACTIVITY DEVELOPING ALONG THE FRONT...ALTHOUGH THE HEAVIEST WILL LIKELY BE FURTHER SOUTH ACROSS KANSAS WHERE THE H85 CONVERGENCE IS THE BEST. FOR TUESDAY... THE MODELS ARE HAVING A DIFFICULT TIME RESOLVING WHERE TO PLACE THE FRONT WITH THE NAM KEEPING THE FRONT FURTHER NORTH AND THE GFS ALLOWING THE FRONT TO SAG SOUTH. GIVEN THE CONVECTION ALONG THE FRONT...ONE WOULD THINK IT MAY SAG SOUTH...BUT GIVEN THE LACK OF FORCING ALOFT WITH THE FRONT PARALLEL TO THE UPPER FLOW...IT MAY NOT MOVE MUCH. THUS...THERE IS IS SOMEWHAT OF A LACK OF CONFIDENCE IN THE PRECIPITATION FORECAST BEYOND TONIGHT AS THE ULTIMATE LOCATION OF THE FRONT WILL DEPEND ON THE CONVECTION. FOR NOW...FEEL THAT THE NAM MAY BE THE BETTER SOLUTION...KEEPING THE FRONTAL BOUNDARY FURTHER NORTH...WITH REDEVELOPMENT ALONG THE BOUNDARY TOMORROW AND TOMORROW NIGHT. THIS WOULD BE IN LINE WITH WEAK IMPULSES EJECTING OUT OF THE MEAN WEST SOUTHWEST FLOW. FOR WEDNESDAY...DUE TO THE UNCERTAINTY OF HOW FAR NORTH THE FRONTAL BOUNDARY WILL REMAIN...THERE STILL APPEARS TO BE AT LEAST A CHANCE OF THUNDERSTORMS ALTHOUGH THIS SHOULD BE THE LAST HURRAH. THERE IS A SUBTLE WAVE THAT MOVE THROUGH THE PLAINS AND SHOULD PUSH THE FRONT EAST AND SOUTH LEAVING BEHIND HIGH PRESSURE FOR THE REMAINDER OF THE WEEK. FOR THE EXTENDED FORECAST...WEAK RIDGING WILL SET UP ACROSS THE ROCKIES WHICH WILL EVENTUALLY SLIDE EAST ON THE PLAINS. THERE SEEMS TO BE SOME KIND OF SHORT WAVE THAT WILL RIDE AND FLATTEN THE RIDGE FRIDAY NIGHT THROUGH SATURDAY. THIS COULD PRODUCE AN ISOLATED THUNDERSTORM THAT PERIOD...BUT CONFIDENCE LEVEL NOT HIGH ENOUGH AT THIS TIME. THE OPERATIONAL GFS SUGGEST YET ANOTHER IMPULSE MOVES THROUGH THE ZONAL FLOW ON SUNDAY AND BEGINS TO EJECT EAST SOUTHEAST THROUGH THE MISSISSIPPI RIVER VALLEY. HOWEVER...ENSEMBLE MEAN AND THE ECMWF DO NOT SHOW NEARLY AS MUCH AMPLIFICATION OF THE SHORT WAVE AND KEEP MORE OF A MEAN RIDGE ACROSS THE PLAINS. GIVEN THE UNCERTAINTY...WILL FOLLOW THIS ROUTE WITH THE CAVEAT THAT THERE COULD BE ISOLATED THUNDERSTORMS AGAIN SATURDAY NIGHT INTO SUNDAY IF THE OPERATIONAL MODELS PAN OUT. TEMPERATURES OVER THE NEXT SEVEN DAYS SHOULD BE NEAR NORMAL FOR THIS TIME OF YEAR WITH NO WIDE SWINGS EITHER WAY. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && DEWALD
Hazardous weather outlook, May 29, 4:57 PM CDT, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 457 PM CDT MON MAY 29 2006 IAZ043-055-NEZ011-012-015>018-030>034-042>045-050>052-065-066-078- 301100- ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- HARRISON IA-KNOX-LANCASTER-MADISON-MONONA IA-PIERCE-PLATTE-SALINE- SAUNDERS-SEWARD-STANTON-THURSTON-WASHINGTON-WAYNE- 457 PM CDT MON MAY 29 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA AND WEST-CENTRAL IOWA. .DAY ONE...TONIGHT AND TUESDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING...GENERALLY NORTHWEST OF A LINE FROM MISSOURI VALLEY TO FAIRBURY. HOWEVER... SEVERE WEATHER IS NOT EXPECTED. NON-SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE ON TUESDAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT OR TUESDAY. IAZ056-069-079-080-090-091-NEZ053-067-068-088>093-301100- CASS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-MILLS IA-MONTGOMERY IA-NEMAHA- OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA-RICHARDSON-SARPY-SHELBY IA- 457 PM CDT MON MAY 29 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT...GENERALLY SOUTHEAST OF A LINE FROM MISSOURI VALLEY TO ABOUT FAIRBURY. HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY HAZARDS. OTHERWISE...NON-SEVERE THUNDERSTORM CHANCES WILL CONTINUE THROUGH TUESDAY. A COLD FRONT EXTENDING FROM ABOUT WEST-CENTRAL IOWA TO CENTRAL KANSAS WILL STALL OUT OVERNIGHT. THIS BOUNDARY WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT ACROSS THE OUTLOOK AREA. WITH AMPLE MOISTURE IN PLACE AHEAD OF THE FRONT...PROLONGED PERIODS OF RAINFALL WILL BE POSSIBLE AS WELL IN SOME LOCATIONS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT OR TUESDAY. DEE
In the hours before
Local storm report, May 30, 12:40 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1240 AM CDT TUE MAY 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM HAIL 5 E SYRACUSE 40.66N 96.09W
05/30/2006 E1.00 INCH OTOE NE TRAINED SPOTTER
1233 AM HAIL DUNBAR 40.67N 96.03W
05/30/2006 E1.00 INCH OTOE NE LAW ENFORCEMENT
&&
TLThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 10:18 PM CDT | Flash Flood Warning | OAX | Gage, Lancaster | 6 hr |
| May 29, 10:56 PM CDT | Severe Thunderstorm Warning | OAX | Gage | 49 min |
| May 29, 11:01 PM CDT | Severe Thunderstorm Warning | OAX | Otoe | 29 min |
| May 29, 11:51 PM CDT | Flash Flood Warning | OAX | Otoe | 4 hr |
| May 30, 12:32 AM CDT | Severe Thunderstorm Warning | OAX | Otoe | 43 min |
| May 30, 12:36 AM CDT | Severe Thunderstorm Warning | OAX | Cass | 39 min |
| May 30, 12:42 AM CDT | Severe Thunderstorm Warning | OAX | Gage, Pawnee | 48 min |
Nearby
Flash Flood Warnings in Nebraska, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.